Ohio, 2022

Flash Flooding and Flooding in Ohio, July 5 to 6, 2022

July 5 to 6, 2022 · NWS ILN · 7 events in 5 counties and zones

An upper level disturbance produced widespread showers and thunderstorms across central Ohio during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance produced widespread showers and thunderstorms across central Ohio during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 5, 8:50 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 8:50 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
950 PM EDT Tue Jul 5 2022

.SYNOPSIS...
Hot and humid conditions will persist through the remainder of
the week, along with multiple rounds of showers and
thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
With convection firing up across northern IN/OH in a very unstable
airmass, precipitation holding together in the unstable
environment under NW flow. While expectation for some strong to
possibly severe storms with this activity, areas east of the
stalled boundary currently extending N-S in eastern Indiana do
not possess nearly as favorable of low level lapse rates.
However, a much better DCAPE set up than earlier today, at least
for the next couple of hours. An even more favorable
potentially severe scenario will be with the developing system
as associated with the shortwave currently over northern IL,
expected to push another round through the area after about 08z.
So multiple rounds expected overnight, with an additional
concern in this ridge-rider NW flow set up being the potential
for training storms and heavy rainfall/flood issues. Holding off
for now on any flash flood watch, but will have to monitor and
consider the potential for a quickly issued flash flood watch.

Muggy overnight lows near 70 to lower 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Regardless of convective trends Tuesday night through Wednesday
morning, the short term period is still expected to be conducive for
additional thunderstorm activity due to the moist environment and
lack of frontal passage. In fact, confidence is increasing in
another shortwave moving through during the late afternoon and
evening hours, leading to higher chances for thunderstorm activity.
While thunderstorm activity can be expected, the level of
severity will be dependent on how much heating can occur during
the afternoon ahead of the best energy. Given the uncertainty
with Tuesday's events, it is hard to have high confidence for
severe weather, so Marginal/Slight categories from SPC are
appropriate.

While thunderstorms are expected to occur throughout the day, if
some locations remain dry through early afternoon, heat indices
may become concerning. This will remain mentioned in the HWO
instead of a Heat Advisory due to the uncertainty with
thunderstorm evolution.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
An expansive midlevel ridge will be centered over the lower MS Rvr
Vly for the end of the workweek, with the OH Vly remaining
positioned on the N/NE periphery of that broader pooling of better
LL moisture/heat centered just to the SW. This will keep the ILN FA,
and in fact much of the region, near the overlap of an oscillating
LL thermal/instby gradient and the better deeper-layer shear
associated with stronger midlevel flow on the edge of the high
pressure system. And within this broad WNW to ESE midlevel flow will
be weak/transitory S/Ws, which will progress rather quickly to the
ESE at various points Thursday into Friday, providing just enough
forcing and ascent to initiate several complexes of storms as it
does so, with a constant modulation of the LL thermal/moisture
gradient. Trying to time out these specific rounds of storms for any
one location would prove to be imprudent as this pattern remains
highly in-flux. Therefore, the extended fcst was constructed
strictly from a pattern recognition perspective, rather than one
focused on specifics regarding timing and trying to determine where
and when storms will be draped across the region. The pattern itself
suggests the active stretch from the near/short term periods will
continue into the beginning of the long term period and will be
characterized by a very humid airmass and episodic storm chances
throughout the OH Vly. There will likely be episodes of severe
storms embedded within this larger-scale active pattern, as well as
locally heavy rainfall and flooding potential given PWATs will be
running 150-175% seasonal norms, as already depicted by the 1.97"
PWAT sampled on the KILN 05.12Z RAOB. The high to extreme
instby, if overlapped sufficiently both spatially and temporally
with the better LL and deeper-layer shear, may provide periods
of strong winds with any of the more organized storm complexes
that are able to develop and move through the local area.

Highs will generally be in the upper 80s and lower 90s both Thursday
and Friday, although confidence remains lows given uncertainties in
cloud cover/storm coverage on both days. Overnight lows will be in
the lower 70s Thursday night, but expect to see some slightly
cooler/drier air filter in from the N late Friday night into the
beginning of the upcoming weekend.

There are some indications that a subtle pattern shift will evolve
for this weekend as a potent S/W moves through the OH Vly Friday
evening into Friday night, with troughing developing further SW into
the OH Vly by early Saturday through this upcoming weekend. While
some timing differences remain, guidance is in good agreement
showing this transition to a drier airmass for Saturday and Sunday,
potentially lingering into Monday as well, as sfc high pressure with
Canadian origins drifts south into the interior NE CONUS. This will
allow for a refreshingly-dry airmass to filter into the region
through the day on Saturday and continuing into Monday before
airmass modulation begins once again ahead of the next system toward
the end of the long term period. The pattern this weekend suggests
dry conditions with lowering humidity, with highs in the low/mid
80s, with overnight lows in the upper 50s and lower 60s.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
With the region currently dominated by cold pool, convective
activity over the next couple of hours will be minimal at
especially KILN/KCVG/KLUK. With increasing activity across
northern Ohio/Indiana ahead of a surface boundary, this activity
will push south and affect KCMH/KLCK after about 04z, and KDAY
after about 07z. A messy and uncertain pattern, with generally
VFR conditions, but MVFR possible in thunderstorms which would
contain heavy rain. Varying solutions for how these storms will
play out, however, general thoughts are active showers with
scattered storms in the 08-15z timeframe, followed by a general
lull, and then renewed activity after 18z. Some concern for MVFR
ceilings after 00z in central Ohio beyond the current TAF period
for those locations, but again, confidence is low.

OUTLOOK...Thunderstorms are possible Wednesday night into
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...McGinnis
LONG TERM...KC
AVIATION...JDR
Hazardous weather outlook, Jul 5, 3:00 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
400 PM EDT Tue Jul 5 2022

OHZ026-034-035-042>046-051>056-061>065-072>074-080-082-062000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-Highland-Pike-
400 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Additional storms will be possible late this evening into tonight.
Gusty winds and locally heavy rain will be possible with this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of storms are expected Wednesday through Friday. Some
of the storms may be strong to severe. Damaging winds and large hail
are the main threats. Also, heavy rain may result in localized
flooding with the repeated rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089-090-094-062000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Owen-
400 PM EDT Tue Jul 5 2022

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana and Northern Kentucky.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Storms will be possible this afternoon through tonight. The greatest
threat for a strong to severe storm or two will be this afternoon
through early evening. Additionally, more storms will be possible
late tonight. Gusty winds and locally heavy rain are the main threats
with this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of storms are expected Wednesday through Friday. Some
of the storms may be strong to severe. Damaging winds and large hail
are the main threats. Also, heavy rain may result in localized
flooding with the repeated rounds of storms.

Also, maximum heat indices will be near 100 Wednesday and Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

KYZ099-100-OHZ060-070-071-078-079-081-088-062000-
Mason-Lewis-Preble-Butler-Warren-Clermont-Brown-Adams-Scioto-
400 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Additional storms will be possible late this evening into tonight.
Gusty winds and locally heavy rain will be possible with this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of storms are expected Wednesday through Friday. Some
of the storms may be strong to severe. Damaging winds and large hail
are the main threats. Also, heavy rain may result in localized
flooding with the repeated rounds of storms.

Also, maximum heat indices will be near 100 Wednesday and Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ091>093-095>098-OHZ077-062000-
Boone-Kenton-Campbell-Grant-Pendleton-Bracken-Robertson-Hamilton-
400 PM EDT Tue Jul 5 2022

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Northern Kentucky and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additional storms will be possible late tonight. Gusty winds and
locally heavy rain will be possible with this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of storms are expected Wednesday through Friday. Some
of the storms may be strong to severe. Damaging winds and large hail
are the main threats. Also, heavy rain may result in localized
flooding with the repeated rounds of storms.

Also, maximum heat indices will be near 100 Wednesday and Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 8:27 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
927 PM EDT Tue Jul 5 2022

OHZ034-060200-
Mercer OH-
927 PM EDT Tue Jul 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MERCER COUNTY
THROUGH 1000 PM EDT...

At 927 PM EDT, a strong thunderstorm was located near Monroe, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Celina, Coldwater, Rockford, Wabash, Mendon, Montezuma, Chattanooga,
Neptune and Tama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4066 8445 4047 8452 4046 8480 4073 8480
      4073 8460
TIME...MOT...LOC 0127Z 307DEG 27KT 4077 8484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
Special weather statement, Jul 5, 9:21 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1021 PM EDT Tue Jul 5 2022

OHZ046-056-060300-
Licking OH-Delaware OH-
1021 PM EDT Tue Jul 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF DELAWARE AND
NORTHWESTERN LICKING COUNTIES THROUGH 1100 PM EDT...

At 1020 PM EDT, a strong thunderstorm was located over Ashley, moving
southeast at 40 mph.

HAZARD...Wind gusts up to 45 mph and frequent cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death.

Locations impacted include...
Delaware, Johnstown, Sunbury, Utica, Ashley, Granville South, Radnor,
Galena, Alexandria, Hartford, St. Louisville, Interstate 71 at US
Route 36/State Route 37, Alum Creek State Park, Delaware State Park,
Fredonia, US Route 62 at State Route 661, Olive Green, Stratford,
State Route 310 at State Route 161 and Warrensburg.

This includes I-71 in Ohio between mile markers 126 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4003 8261 4011 8277 4013 8276 4013 8281
      4034 8325 4044 8309 4043 8302 4042 8301
      4041 8292 4036 8292 4035 8275 4028 8275
      4027 8248 4025 8248 4024 8230
TIME...MOT...LOC 0220Z 304DEG 35KT 4043 8290

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Binau
Special weather statement, Jul 5, 10:18 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1118 PM EDT Tue Jul 5 2022

OHZ045-046-060345-
Delaware OH-Union OH-
1118 PM EDT Tue Jul 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN DELAWARE AND
NORTHERN UNION COUNTIES IN CENTRAL OHIO THROUGH 1145 PM EDT...

At 1117 PM EDT, a strong thunderstorm was located near Richwood,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Delaware, Powell, Richwood, Ashley, Radnor, Ostrander, Magnetic
Springs, Raymond, Delaware State Park, Stratford, Byhalia,
Bellepoint, Broadway, Warrensburg, Pharisburg, Kilbourne, Essex and
State Route 257 at US Route 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4050 8325 4044 8325 4043 8302 4042 8301
      4041 8292 4036 8293 4036 8291 4016 8307
      4035 8354 4050 8351 4051 8326
TIME...MOT...LOC 0317Z 298DEG 35KT 4040 8340

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDR
Special weather statement, Jul 5, 10:47 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1147 PM EDT Tue Jul 5 2022

OHZ045-046-055-060430-
Delaware OH-Franklin OH-Union OH-
1147 PM EDT Tue Jul 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FRANKLIN,
DELAWARE AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO THROUGH 1230
AM EDT...

At 1146 PM EDT, a strong thunderstorm was located near New
California, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Columbus, Dublin, Westerville, Reynoldsburg, Delaware, Upper
Arlington, Gahanna, Hilliard, Marysville, Worthington, Bexley,
Powell, Sunbury, Plain City, Minerva Park, New California, Polaris,
Easton, Whitehall and New Albany.

This includes the following Interstates...
 I-70 in Ohio between mile markers 110 and 111.
 I-71 in Ohio between mile markers 111 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4031 8275 3998 8278 3994 8278 3994 8281
      3992 8281 4008 8321 4011 8321 4011 8327
      4014 8335 4039 8319
TIME...MOT...LOC 0346Z 303DEG 37KT 4022 8320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDR

The radar

The Cincinnati radar (KILN), 123 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
July 5, 11:03 PM EST to 11:05 PM EST
Where
Delaware County, 0.87 mi NW of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.240, -82.860

Several trees and power lines were downed.

Flood, Franklin

When
July 6, 12:00 AM EST to 2:00 AM EST
Where
Franklin County, 1.96 mi ESE of Gould Park to 2.22 mi ESE of Gould Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.057, -82.867

High water was reported at the intersection of Morse and Hamilton Roads.

Thunderstorm Wind, Champaign

When
July 6, 12:49 AM EST to 12:51 AM EST
Where
Champaign County, 3.03 mi NNE of Bowlusville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.059, -83.775

Several trees were downed, included a couple that fell onto houses.

Flash Flood, Franklin

When
July 6, 2:30 AM EST to 4:00 AM EST
Where
Franklin County, 2.11 mi NW of South Columbus to 1.89 mi NNW of South Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.945, -83.023

The westbound lanes of Interstate 70 were closed near the intersection with Interstate 71 due to high water.

Flash Flood, Franklin

When
July 6, 3:00 AM EST to 4:00 AM EST
Where
Franklin County, 2.4 mi ESE of Grandview Hgts to 2.8 mi E of Grandview Hgts
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.968, -82.988

A few cars were stuck on southbound I-71 near the intersection with I-670 due to flooding.

Flood, Union

When
July 6, 3:00 AM EST to 4:30 AM EST
Where
Union County, 2.73 mi WSW of West Marysville to 2.02 mi SE of Pottersburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.220, -83.430

High water was reported on Collins and Raymond Roads.

Flash Flood, Hocking

When
July 6, 3:00 AM EST to 5:00 AM EST
Where
Hocking County, 2.12 mi SE of Gibisonville to 3.4 mi ESE of Gibisonville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
39.477, -82.543

A vehicle was stranded in high water along Big Pine Road. Numerous roads were also closed throughout Benton and Laurel Townships due to high water. Some minor road damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034092, 1034093, 1034095, 1034097, 1034098, 1034099, 1034102.